Extreme Cold/Wind Chill, Kittson
- When
- January 4, 1:00 PM CST to January 7, 3:54 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An arctic air mass settled over the Northern Plains bringing well below normal temperatures with it. Daytime highs generally ranged in the teens below zero with lows in the 20s below to 30s below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An arctic air mass settled over the Northern Plains bringing well below normal temperatures with it. Daytime highs generally ranged in the teens below zero with lows in the 20s below to 30s below zero. With steady winds, wind chill temperatures dipped into the 40s below to 60s below zero. The Minnesota Governor ordered all schools closed on Monday the 6th as a precaution.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 12:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1230 PM CST SAT JAN 4 2014
.UPDATE...
ISSUED AT 1230 PM CST SAT JAN 4 2014
NO FORECAST UPDATE NEEDED. ADDED AVIATION FORECAST DISCUSSION
BELOW.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 323 AM CST SAT JAN 4 2014
FORECAST CHALLENGE WILL BE SHORT TERM HEADLINES...LATER PERIODS A
SLAM DUNK FOR WIND CHILL WARNINGS.
FOR TODAY SNOW BANDS DIMINISHING ACROSS THE S-SE FA. WINDS STILL
STRONG ACROSS THE SOUTH HOWEVER SURFACE PRESSURE RISE MAXIMA OVER
SE ND SHIFTING QUICKLY SE SO EXPECT WINDS TO DIMINISH SOME THROUGH
THE MORNING. WITH SNOW EXITING AND DIMINISHING WIND VSBY SHOULD
IMPROVE ENOUGH TO DROP BLIZZARD WARNING. STILL WILL SEE SOME BLSN
ISSUES IN OPEN COUNTRY SO WILL TRANSITION TO WINTER WX ADVISORY TO
COVER BLSN AND WIND CHILLS. ACROSS REMAINDER OF FA WILL TRANSITION
HEADLINES TO A WIND CHILL ADVISORY AS VSBY SHOULD BE GOOD OTHER
THAN SOME DRSN. WIND CHILL WARNING CRITERIA ENTERS NORTHERN FA
THIS AFTERNOON SO WILL GO WITH A WARNING AT 19Z. WILL HOLD OFF FOR
THE REMAINDER OF THE DAY THEN GO WARNING STARTING AT 00Z. AFTER
THAT FA STAYS IN WIND CHILL WARNING CRITERIA UNTIL TUESDAY
MORNING. FALLING TEMPERATURES THROUGH THE DAY WITH MINS TONIGHT 20
TO 30 BELOW. FEEL MIXING WILL KEEP TEMPERATURES FROM GETTING
SICKLY LOW.
TONIGHT THROUGH THE WEEKEND. DANGEROUS WIND CHILLS WILL BE THE
PRIMARY THREAT. SURFACE HIGH WILL DROP INTO THE NORTHERN HIGH
PLAINS KEEPING FA IN RESPECTABLE SURFACE PRESSURE GRADIENT. WITH
COLD ADVECTION CONTINUING THROUGH SUNDAY MINIMAL RECOVERY EXPECTED
DURING THE DAY WHICH WILL KEEP REGION IN AN EXTENDED PERIOD OF
WIND CHILL WARNING CRITERIA.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 327 AM CST SAT JAN 4 2014
FRIGID TEMPERATURES...WIND AND WIND CHILL WARNING CONDITIONS TO
CONTINUE THROUGH MONDAY. COLUMN WARMS SLIGHTLY MONDAY WHICH MAY
ALLOW TEMPERATURES TO RECOVER INTO THE TEENS BLO ZERO BUT THATS
ABOUT IT.
TUESDAY THROUGH FRIDAY NIGHT...00 UTC GFS/ECMWF IN GOOD AGREEMENT
THROUGH 12 UTC WEDNESDAY SHOWING THE POLAR VORTEX WOBBLE ITS WAY
TOWARD GREENLAND...ALLOWING NORTHWEST FLOW ACROSS THE NORTHERN
PLAINS TO BECOME LESS AMPLIFIED. THEREAFTER...A MESSY MORE ZONAL
PATTERN EMERGES AS AN INTERMOUNTAIN WEST SHORT-WAVE RIDGE MOVES OFF
THE ROCKIES AND INTO THE PLAINS. SENSIBLE WEATHER-WISE...EXPECT A
DRY PERIOD AS SURFACE HIGH PRESSURE DOMINATES THE REGION.
TEMPERATURES WILL RISE EACH DAY IN THE WAKE OF THE POLAR VORTEX
WITH AFTERNOON HIGHS CLIMBING ABOVE ZERO FOR ALL AREAS BY THURSDAY
AND INTO THE 20S BY WEEKS-END.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CST SAT JAN 4 2014
A MOSTLY CLEAR SKY WAS ACROSS THE FORECAST AREA. FOG LOOP/SURFACE
OBS INDICATED A NARROW BROKEN BAND OF MVFR CLOUDS FROM HALLOCK MN TO
WYNDMERE ND AND WAS MOVING TO THE SOUTHEAST AT ABOUT 15-20 KNOTS.
ALSO SOME OCCASIONAL MVFR VISIBILITIES DUE TO BLOWING SNOW AS WINDS
PICK UP TO 20 TO 30 KNOTS. THE STRONGER WINDS APPEAR TO BE OVER THE
HIGHER TERRAIN OF EASTERN ND. WINDS SHOULD SETTLE DOWN A BIT AFTER
SUNSET. ANOTHER SURGE OF ARCTIC AIR EXPECTED SUN MORNING WITH BRISK
WINDS AND CLOUDS. WILL INTRODUCE MVFR DECK OF CLOUDS FOR SUN MORNING
ACROSS THE AREA.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR NDZ024-026>030-038-039-049-052-053.
WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ024-
026>030-038-039-049-052-053.
WIND CHILL WARNING UNTIL 6 AM CST TUESDAY FOR NDZ006>008-014>016-
054.
WIND CHILL ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR NDZ006>008-
014>016-054.
MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR MNZ001>003-005-006-008-009-013>017-022>024-027>032-040.
WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ001>003-
005-006-008-009-013>017-022>024-027>032-040.
WIND CHILL WARNING UNTIL 6 AM CST TUESDAY FOR MNZ004-007.
WIND CHILL ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR MNZ004-007.
&&
UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...ROGERS/VOELKER
AVIATION...HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CST SAT JAN 4 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 637 AM CST SAT JAN 4 2014 ...HAZARDOUS WIND CHILLS TODAY BECOMING DANGEROUS TONIGHT THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS FROM 15 TO 25 MPH WILL COMBINE WITH FALLING TEMPERATURES TO PRODUCE WIND CHILLS FROM 25 TO 40 BELOW ZERO. AS TEMPERATURES CONTINUE TO FALL TONIGHT WITH WINDS HOLDING UP WIND CHILLS WILL RANGE FROM 40 TO 55 BELOW ZERO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILLS FROM 40 TO 60 BELOW ZERO WILL CONTINUE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 AM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM SNOW GREENBUSH 48.70N 96.18W
01/04/2014 M3.2 INCH ROSEAU MN CO-OP OBSERVER
24 HOUR SNOW TOTAL.
0743 AM SNOW GRAND FORKS 47.92N 97.07W
01/04/2014 M1.3 INCH GRAND FORKS ND OFFICIAL NWS OBS
24 HOUR SNOW TOTAL.
&&
ROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 AM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SNOW PEMBINA 48.97N 97.25W
01/04/2014 M2.5 INCH PEMBINA ND CO-OP OBSERVER
24 HOUR SNOW TOTAL.
&&
ROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
938 AM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM SNOW STARKWEATHER 48.45N 98.88W
01/04/2014 M3.0 INCH RAMSEY ND CO-OP OBSERVER
STORM TOTAL
0856 AM SNOW MICHIGAN 48.03N 98.12W
01/04/2014 M1.0 INCH NELSON ND CO-OP OBSERVER
0937 AM SNOW 5 NE SARLES 49.00N 98.92W
01/04/2014 M5.5 INCH CAVALIER ND CO-OP OBSERVER
STORM TOTAL
&&
JKAISERThe national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482358, 482359, 482360, 482361, 482362, 482363, 482364, 482365, 482366, 482367, 482368, 482369, 482370, 482371, 482372, 482373, 482374, 482375, 482376, 482377, 482378, 482379, 482380, 482381.